Jump to content

Welcome to IMOM Community Home
Register now to gain access to all of our features. Once registered and logged in, you will be able to create topics, post replies to existing threads, give reputation to your fellow members, get your own private messenger, post status updates, manage your profile and so much more. This message will be removed once you have signed in.
Login to Account Create an Account
PLEASE NOTE: IMOM is staffed completely by volunteers. In general, our volunteers attempt to be available Monday through Saturday, though specific times are not guaranteed. IMOM volunteers are not available on Sunday or holidays.

Experiences with Mirtazapine?


  • Please log in to reply
9 replies to this topic

#1
Guest_Jennifer.S IMOM_*

Guest_Jennifer.S IMOM_*
  • Guests
Kona Kilbridge, a very handsome boy we were able to help behind the scenes has been on Mirtazapine and his Dad was asking if anyone had had any experiences with this drug...here is what he says (you can view the entire thread at http://www.imom.org/community/index.php?showtopic=4838)

"More good news, Kona gained more weight, he's now 50% heavier than he was when we started treatment, 8lbs 15oz. The Vet says his anemia is improved, approaching normal blood count, and she is very happy with his progress. We still don't have a clear diagnosis, could be irritable or inflamatory bowel, food allergy, intestinal infection/inflamation. The bottom line is, he's coping now, with the medicine and dietary mods. We're continuing the plan for two weeks more, then after a conference with the Vet, we'll probably stop the antibiotic to see what happens. She told me that irritable bowel is the most likely diagnosis, but the most difficult to determine, and is done mostly by eliminating other possibilities.

On the darker side, Kona was on Mirtazapine for 10 months, ending early August, when the other treatments started. The drug was prescribed by another Vet, since retired from practice, to stimulate his appetite. It has caused vision problems, which is apparently a side effect only in cats, not dogs or humans. Even though he has been off the drug for a month he is still experiencing close vision problems. Last night he tried to jump on a bed that wasn't there! He was two feet off to the side! Our pharmacist took some courses in veterinary pharmacology, thank our lucky stars, and he feels that it may take more than a month for the drug to wear off. He and the Vet are both doing a little more research for us. I really hope it is not permanent damage! He isn't blind, and gets along OK, but since he can't see close-up he tends to bump into things as he's walking around, and I haven't seen him running yet. Bottom line, I don't like Mirtazapine, I hope there are alternatives for appetite stimulation. If anybody knows anything about Mirtazapine, I'd like your feedback.

It looks like we're on the right track, and Kona is no longer in danger according to the Vet. As I said in an earlier post, I'll feel OK when a few good years are passed and he's still OK. Kona wouldn't be with us now, if it wasn't for IMOM! I'll try to post an "After" picture over the next few days. The pics out there now were from when is was very young.

Best regards,

Pat for Marilyn and Kona "

#2
Kim

Kim

    Certified IMOMer!

  • Members
  • 2,765 posts
I used mirtazapine as an appetite stimulant and anti-emetic for one of my cats toward the end of her life.  I didn't notice any change in her vision, but she only got a few doses (it's given every 3 days).  She wasn't on it for 10 months like Kona.  

One of the side effects can be dilated pupils.  But I'd also check Kona's blood pressure because mirtazapine can raise blood pressure and vision loss can result from hypertension.  

Veterinary Partner - mirtazapine

Edited by Kim, 11 September 2008 - 11:53 AM.


#3
mycatfarm

mycatfarm

    Member

  • Members
  • PipPip
  • 22 posts
Kim,

Thanks for the info.  Both my Vet and my Pharmacist  have been looking into it with no results.  Kona's vision loss is peculiar, in that it is only close-in that he has problems.  His distance vision seems fine.  Another Mirtazapine side effect is enlarged pupils, which Kona definintely has.  Unfortunately, his pupils were always large, so I didn't notice the condition until the Vet came up with it.  We had another cat, suffering kidney failure with associated hypertension, who went blind, and her vision was completely gone.  However, I'll talk to the Vet about your suggestion as soon as I can.  I'd hate to miss a chance to clear up the problem, especially if he may go completely blind!

Pat for Marilyn and Kona

PS Thank you, Jennifer S, for starting this thread!

#4
mycatfarm

mycatfarm

    Member

  • Members
  • PipPip
  • 22 posts
I've been searching for more info on Mirtazapine, with little success to date.  Apparently there was not much research done on animal use of the drug.  My pharmacist says that humans can experience a loss of close-in focusing ability, which may be what Kona is experiencing, but I can't figure a good way to test this myself.  So far, the Vets I've talked to say just that there is nothing in the liturature indicating this would happen to animals.  In addition, the pharmacist still thinks the side effects should have gone away by now, but with no test data, we just don't know.

Still hope someone out there has some experience or ideas.

#5
Laura IMOM

Laura IMOM

    Certified IMOMer!

  • IMOM Board of Directors
  • 760 posts
Hi,

This is very interesting...I have cat who has been on this drug for several months now and have not noticed any visual changes.  We've had minimal success with it so far, only with keeping weight on him, somewhat.  It also seems to give him a small energy boost right after dosing.  I'll keep a close eye on him for visual changes though, thanks for bringing this up.

Laura

#6
mycatfarm

mycatfarm

    Member

  • Members
  • PipPip
  • 22 posts
QUOTE (Laura IMOM @ Sep 28 2008, 07:13 PM) <{POST_SNAPBACK}>
Hi,

This is very interesting...I have cat who has been on this drug for several months now and have not noticed any visual changes. We've had minimal success with it so far, only with keeping weight on him, somewhat. It also seems to give him a small energy boost right after dosing. I'll keep a close eye on him for visual changes though, thanks for bringing this up.

Laura



Watch for problems with close-in vision.  Check out the link to Veterinary Partners in Kim's message.  I still haven't heard anything definitive, will post when I do.

Pat



#7
CRA

CRA
  • Members
  • 2 posts
Hi,

I am glad to hear that Kona is doing better!

According to veterinarypartner.com, the antibiotic Baytril (Enrofloxacin) can cause retinal damage.  You mentioned that Kona was on antibiotics for an extended period, as well as other medications.  Perhaps the vision problems are from one of the other medications?

Or, a drug interaction?

Best,
CRA

http://www.veterinarypartner.com/Content.p...amp;SourceID=52

#8
Beauty's Kathy

Beauty's Kathy

    Certified IMOMer!

  • Members
  • 1,785 posts
I would suggest care with mirtazapine. There is a lady on the crf board who gave her kitty this mediaction and the kitty became very ill right afterward and had to be rushed to er due to an extreme reaction. Sad to tell you, the kitty never recovered.

If you want a link to the board, please email at

  loveferals@yahoo.com put IMOM in the subject line with the name of the drug so I don't miss your post

Kathy

#9
CRA

CRA
  • Members
  • 2 posts
Another thought - Mirtazapine can cause high blood pressure, and high blood pressure can cause blindness.

Have you checked Kona's blood pressure?  It may be possible to reverse the blindness with medication.

-CRA



#10
JB4

JB4
  • Members
  • 1 posts
I realize this topic isn't new, but I found it while searching google. I've had a positive experience with Mirtazapine.

My vet first suggested using Mirtazapine after a Diazepam (Valium) compound made him a little too wobbly. The Mirtazapine dosage I was given was 1/4 of a 15mg tab every 4-7 days. Every 3 days seems like too much based on *my* experience, because there is a visible response to (what I assume is) the seratonin levels increasing. My 17 year old year old male cat with CRF (diagnosed at 16, prognosis of 6-24 months) went from 10+ lbs. to 6.5 lbs. in a year. I started him on Mirtazapine just before his 18th birthday. He started gobbling up his food and has put on just over 2 lbs. in 10 months, averaging an ounce per week at times. I've settled on once every 6-7 days for a 1/4 tab, which I feed inside a Greenie's Pill Pocket (half of one is great for the size of 1/4 tab of Mirtazapine, just form it around the pill). If he doesn't seem interested in that, I use a Pounce treat like shake-n-bake- Wet the half pill pocket with the Mirtazapine center and roll it in some powder from crushing 1/3 of one piece of Pounce. I only do that to use the least amounf of treats with higher levels of protein as possible.

I also tried liver- and beef-flavored compounds from a local pharmacy, but my cat wouldn't eat it. Those might work for cats that eat all their food in large meals, mine is more of a nibbler. I was also worried about him taking a few bites and leaving, letting the wet food dry before he eats the meds. With a pill, you know they're getting the dose they need without having to worry about that.

I'm extremely happy with the results, but I know I wouldn't be if it weren't a success. Please don't take my experience as a guarantee that you and your cat will have similar results. I shared so that anyone reading in the future has another reference to dosage. A full tab of Mirtazapine seems like way, way too much. (This last paragraph is more of a reply to a post on another site, but still important, IMO.)




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users